Wyoming, 2013

Hail in Wyoming, August 6, 2013

August 6, 2013 · NWS CYS · 2 events in 2 counties and zones

Late afternoon thunderstorms produced a funnel cloud west of Cheyenne and large hail in northern Goshen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon thunderstorms produced a funnel cloud west of Cheyenne and large hail in northern Goshen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 2:27 PM MST, 17 minutes earlier.

Area forecast discussion, Aug 6, 2:27 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT TUE AUG 6 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)

ISSUED AT 252 PM MDT TUE AUG 6 2013

CURRENT REGIONAL RADAR MOSAIC OVER WYOMING SHOWS ISOLATED RAIN
SHOWERS AND A FEW LIGHTNING STRIKES OVER THE MOUNTAINS AND
ADJACENT VALLEYS AND HIGH PLAINS TO AROUND CHEYENNE AND WHEATLAND.
ACTIVITY IS MUCH WEAKER COMPARED TO YESTERDAY...AT LEAST SO FAR
THIS AFTERNOON. BELIEVE DRIER AIR NEAR THE TOP OF THE BOUNDARY
LAYER IS PREVENTING DEEP CONVECTION FROM INITIATING THIS
AFTERNOON. FOR TONIGHT...CURRENT WATER VAPOR SATELLITE LOOP
SHOWS A POTENT UPPER LEVEL DISTURBANCE MOVING NORTHWARD ACROSS
ARIZONA AND INTO UTAH. THIS TRACK OF THIS DISTURBANCE WILL PLAY A
SIGNIFICANT ROLE IN AMOUNT AND COVERAGE OF PRECIPITATION OVER THE
NEXT FEW DAYS. JET ENERGY ALOFT AND A WEAK LLVL JET ACROSS THE
HIGH PLAINS WILL PUSH OVER THE AREA TONIGHT AND WEDNESDAY. WENT
WITH HIGHER POP TONIGHT COMPARED TO THIS AFTERNOON DUE TO MODELS
INDICATE DECENT 250 TO 300 MB DIVERGENCE AND THE POTENTIAL FOR
ELEVATED CONVECTION NEARLY ALL NIGHT AND INTO WEDNESDAY MORNING.
THIS WILL SET UP A TRICKY FORECAST FOR WEDNESDAY.

ALL MODELS SHOW THE POTENT UPPER LEVEL DISTURBANCE...MOVING
SLOWLY NORTHEAST AROUND THE PERIPHERY OF THE UPPER LEVEL HIGH NEAR
THE GULF COAST. AS ALREADY STATED...HAVE TO TRACK THIS FEATURE
CAREFULLY OVER THE NEXT 24 HOURS WITH SUBTROPICAL MOISTURE IN
PLACE AND A FRONTAL BOUNDARY STALLED OVER THE LARAMIE RANGE.
PREVIOUS MODEL RUNS WERE TRACKING THIS DISTURBANCE FAR ENOUGH
SOUTH SO THAT MOST LOCATIONS ONLY RECEIVED LIGHT TO MODERATE
RAINFALL AMOUNTS. THE NEW 12Z MODEL RUNS NOW SHOW THIS DISTURBANCE
TRENDING FURTHER NORTH WITH LOCATIONS ALONG I80 EAST OF THE
LARAMIE RANGE RECEIVING RESPECTABLE RAINFALL AMOUNTS IN SHOWERS
AND TSTORMS THROUGH WEDNESDAY NIGHT. CONTINUED TO INCREASE POP
BETWEEN 40 TO 60 PERCENT NEAR THE COLORADO BORDER AND INCREASE QPF
AMOUNTS AS WELL. THE UPPER LEVEL DISTURBANCE WILL LINGER AROUND
THE HIGH PLAINS OF COLORADO FOR THURSDAY...AND WITH AMPLE
INSTABILITY AND MOISTURE...CAN NOT RULE OUT WIDELY SCATTERED OR
SCATTERED SHOWERS/TSTORMS THROUGH THURSDAY EVENING AS WELL.

.LONG TERM...(FRIDAY THROUGH TUESDAY)

ISSUED AT 300 PM MDT TUE AUG 6 2013

NEW 12Z ECMWF RUN...WHICH THE LONG TERM IS MAINLY BASED ON...LIFTS
SOME ENERGY NORTH OUT OF COLORADO DURING THE DAY FRIDAY. NAM
SHOWING SOMETHING SIMILAR...BUT NOT QUITE AS HEALTHY ON
QPF AS THE ECMWF IS SHOWING. WENT AHEAD AND RAISED POPS FOR FRIDAY
WITH HIGH CHANCE POPS EAST OF THE LARAMIE RANGE AND LIKELY POPS IN
THE MOUNTAINS OUT WEST. STORM MOTIONS FOR FRIDAY FROM NAM
SOUNDINGS PRETTY SLOW...GENERALLY UNDER 10KTS...SO DO THINK SOME
HEAVY RAINFALL IS POSSIBLE.

SHORTWAVE LIFTS NORTH OF THE CWFA BY SATURDAY 18Z WITH SOME DRIER
AIR TO THE SOUTHWEST. STILL SHOULD SEE 20 TO 30 PERCENT CHANCES
FOR AFTERNOON SHOWERS AND THUNDERSTORMS WITH HIGHEST CHANCES IN
THE MOUNTAINS.

DRIEST DAY LOOKS TO BE SUNDAY AS THE FRONT THAT ALMOST CONTINUALLY
LAYS ALONG THE LARAMIE RANGE PUSHES EAST INTO THE
PANHANDLE...ALLOWING DRIER AIR TO FILTER IN ACROSS MUCH OF
SOUTHEAST WYOMING. WITH RESIDUAL MOISTURE...DO THINK IT WILL
RECYCLE DURING THE AFTERNOON TO GIVE US A LOW CHANCE FOR AFTERNOON
SHOWERS. THESE SHOULD END FAIRLY QUICKLY THOUGH AFTER SUNSET.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1057 AM MDT TUE AUG 6 2013

SHOWERS AND THUNDERSTORMS AGAIN FOR THIS AFTERNOON...MAINLY FOR
AROUND SOUTHERN WYOMING AND SOUTHERN PANHANDLE. TIMING AND
LOCATION A LITTLE DIFFICULT TO DETERMINE...SO CONTINUED THE VCTS
WORDING IN TAFS. MAINLY VFR TONIGHT INTO WEDNESDAY. THE EXCEPTION
BEING KCYS THAT COULD SEE SOME IFR CEILINGS IN SOUTHEAST WINDS.
CONTINUED THESE LOW CEILINGS FOR KCYS NEAR SUNRISE WEDNESDAY.

ECMWF PAINTS SOME QPF FOR BOTH MONDAY AND TUESDAY AFTERNOON AS
MONSOONAL MOISTURE REMAINS OVER THE AREA...SO KEPT SLIGHT CHANCES
GOING EACH DAY.

&&

.FIRE WEATHER...
ISSUED AT 152 PM MDT TUE AUG 6 2013

FIRE WEATHER CONCERNS WILL BE MINIMAL THIS WEEK AND MAINLY
CONFINED TO PORTIONS OF CARBON COUNTY. DAYTIME RELATIVE HUMIDITY
VALUES WILL LOWER INTO THE TEENS OVER LOWER ELEVATIONS OF CARBON
COUNTY WITH WESTERLY WINDS AROUND 15 TO 20 KNOTS. WINDS MAY GUST
AS HIGH AS 25 KNOTS IN A FEW LOCATIONS ACROSS CARBON COUNTY THIS
AFTERNOON...BUT DO NOT EXPECTED WIDESPREAD CRITICAL CONDITIONS TO
DEVELOP. OTHERWISE...SUBTROPICAL MOISTURE WILL REMAIN IN PLACE
RESULTING IN HIGH HUMIDITIES ALONG AND EAST OF THE LARAMIE RANGE
INCLUDING WESTERN NEBRASKA...IN ADDITION TO ISOLATED TO SCATTERED
SHOWERS EXPECTED THROUGH MUCH OF THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...TJT
LONG TERM...CLAYCOMB
AVIATION...CLAYCOMB
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 6, 3:32 AM MST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
432 AM MDT TUE AUG 6 2013

NEZ002-003-019>021-054-055-095-096-WYZ101>119-071045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
432 AM MDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
INTO TONIGHT OVER SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Laramie

When
August 6, 2:44 PM MST to 2:50 PM MST
Where
Laramie County, 10 mi W of Cheyenne
Reported by
NWS Employee
Coordinates
41.130, -105.012

A funnel cloud was sighted west of Cheyenne between Happy Jack Road and Horse Creek Road.

Hail, Goshen

When
August 6, 5:20 PM MST to 5:25 PM MST
Where
Goshen County, 7 mi S of Jay Em
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.369, -104.370

Quarter to half dollar size hail was reported south of Jay Em.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466621, 466622.